Oklahoma, 2020

Flash Flood and Damaging Winds in Oklahoma, August 7, 2020

August 7, 2020 · NWS TSA · 4 events in 2 counties and zones

Thunderstorms developed along and north of a warm front that was located across central Oklahoma during the early morning hours of the 7th. The storms moved southeast across portions of northeastern Oklahoma, the strongest of which produced damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along and north of a warm front that was located across central Oklahoma during the early morning hours of the 7th. The storms moved southeast across portions of northeastern Oklahoma, the strongest of which produced damaging wind. Locally heavy rainfall also resulted in localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 7, 1:49 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 7, 1:49 AM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
249 AM CDT Fri Aug 7 2020

.DISCUSSION...
Scattered thunderstorms have developed this morning across
north-central Oklahoma in a zone of isentropic lift as
a 50kt low level jet noses into that area. Isolated showers
and thunderstorms also continue across eastern Oklahoma
and western Arkansas as well. The activity currently over
north-central Oklahoma will continue to spread to the
southeast through the morning hours with additional
showers and thunderstorms developing across the area as well.
While organized severe weather is not expected with these
storms. The strongest storms will be capable of producing
strong gusty winds and locally heavy rains. This activity
is expected to spread east of the area by early afternoon.

The big story over the weekend will be the return of
the summer heat and humidity with temperatures
expected to top out in the 90s across much of eastern
Oklahoma and western Arkansas. Heat index values will
likely exceed heat advisory criteria (105 degrees0) across
portions of eastern Oklahoma and west-central Arkansas
this weekend and into the early part of next week. The
more summer-like weather will be the result of an
upper level ridge building over the Southern Plains.

The weather pattern will once again become more active
mid to late week as the upper level ridge retrogrades to
the west. This will allow a series of shortwaves to
the affect the area and bring the potential for showers
and storms to the area once again.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   90  76  97  75 /  60   0   0   0
FSM   86  72  96  74 /  90   0   0   0
MLC   91  76  95  75 /  30   0   0   0
BVO   88  74  95  74 /  60  10   0   0
FYV   83  71  92  73 /  70  10  10   0
BYV   85  70  94  73 /  50  10  10   0
MKO   85  73  94  74 /  60   0   0   0
MIO   86  73  94  74 /  90  10  10   0
F10   89  74  94  74 /  40   0   0   0
HHW   94  74  96  75 /  20   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....10
Hazardous weather outlook, Aug 7, 3:39 AM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Tulsa OK
439 AM CDT Fri Aug 7 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-080945-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
439 AM CDT Fri Aug 7 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...northeast Oklahoma and western Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Extreme southeast Oklahoma.
	ONSET...This afternoon.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...northeast Oklahoma.
	ONSET...This afternoon.

DISCUSSION...
Scattered to numerous showers and thunderstorms are expected
across eastern Oklahoma and western Arkansas through early
afternoon as warm front pushes north across the region.
Some of the thunderstorms could become strong to marginally
severe with strong gusty winds and hail the concern. Locally
heavy rainfall will also be possible.

This afternoon, Southerly winds will increase across northeast
Oklahoma with gusts to around 30 mph possible. Heat index
values of around 102 degrees will be possible this afternoon
across extreme southeast Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY AND SUNDAY...High Wind Potential...
Dangerous Heat Potential.
MONDAY...Thunderstorm Potential...Dangerous Heat Potential.
TUESDAY THROUGH THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Summer time heat and humidity makes a return over the weekend
with high temperatures expected in the 90s across much
of eastern Oklahoma and western Arkansas. Heat index values
this weekend will be around 105 degree across portions of
eastern Oklahoma and west-central Arkansas.

The chances of showers and thunderstorms return next
week as a series of upper level disturbances affect the region.

weather.gov/tulsa contains additional information.

The radar

The Tulsa radar (KINX), 34 km away, was scanning. The volume nearest the first event began at 10:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Mayes

When
August 7, 4:39 AM CST
Where
Mayes County, 0.89 mi SSE of Green
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.369, -95.271

The Oklahoma Mesonet station near Pryor measured 58 mph thunderstorm wind gusts.

Thunderstorm Wind, Mayes

When
August 7, 4:40 AM CST
Where
Mayes County, 2.4 mi SSE of Green
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
36.351, -95.257

Strong thunderstorm wind snapped several power poles.

Thunderstorm Wind, Mayes

When
August 7, 4:45 AM CST
Where
Mayes County, 1.63 mi SE of Green
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.366, -95.256

Strong thunderstorm wind damaged the roof of a home, destroyed several barns, and snapped large tree limbs.

Flash Flood, Sequoyah

When
August 7, 8:00 AM CST to 10:00 AM CST
Where
Sequoyah County, 0.52 mi NNE of Vian to 0.58 mi WNW of Vian
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.507, -94.965

Several roads were flooded in and around Vian.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907764, 907815, 907818, 907822.